Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 14, 2018, 2:32 PM CDT for Chisago County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 2:32 PM CDT (19:32 UTC)
- Expired
- Aug 14, 2018, 3:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
County Chisago County, MN
The radar
The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961
WWUS83 KMPX 141932
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT TUE AUG 14 2018
MNZ051>053-061-WIZ014-142030-
Anoka-Isanti-Sherburne-Chisago-Polk-
232 PM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHISAGO...
NORTHERN ANOKA...SOUTHERN ISANTI...SOUTHEASTERN SHERBURNE AND
NORTHERN POLK COUNTIES THROUGH 330 PM CDT...
At 231 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Trade River to near Big Lake. Movement
was southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cambridge, Andover, Ramsey, Elk River, Otsego, East Bethel, Big Lake,
North Branch, St. Francis, Isanti, Stacy and Frederic.
This includes the following highways...
Interstate 35 between mile markers 140 and 154.
U.S. Highway 10 in Minnesota between mile markers 200 and 216.
U.S. Highway 169 between mile markers 159 and 168.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4563 9221 4525 9348 4527 9356 4530 9357
4529 9358 4530 9365 4535 9385 4565 9283
4565 9253 4573 9252 4572 9228
TIME...MOT...LOC 1931Z 297DEG 11KT 4565 9269 4534 9370
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:23 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 14, 2:23 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Tue Aug 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 218 PM CDT Tue Aug 14 2018 The main forecast concern is initiation of thunderstorms along two boundaries depicted on regional radar and satellite imagery this afternoon. The first was located just south of the Twin Cities, with a diffuse area in south central Minnesota where earlier convection had dissipated prior to 2 pm. The second area was near Willmar, east-northeast to Elk River and northeast into northwest Wisconsin. Between these two areas, a dense cirrus shield had led to lower temperatures and limiting the potential of convective initiation. However, with the mid-level short wave still west of west central/central Minnesota and ample mid-level moisture remaining across southern Minnesota into west central Wisconsin, the potential is high that thunderstorms will continue to increase in areal coverage between these two boundaries this afternoon. Once the sun sets, coverage will decrease along with the activity slowly propagating to the southeast across southern Minnesota. I wouldn't be surprised to see additional activity develop toward sunrise if a weak low level jet develops along the weak front sagging into far southern Minnesota. Most of the thunderstorms should be across Iowa and into southern Wisconsin by Wednesday afternoon as the main short wave holds south of the area. Only far southwest/south central Minnesota may see a few showers or storms Wednesday afternoon if the current upper level low in Montana meanders further to the north across South Dakota, and northwest Iowa Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 218 PM CDT Tue Aug 14 2018 Overall, there is very little change from the previous forecast into this one as the models have remained fairly consistent in the idea of a split flow pattern keeping the area mostly dry through the rest of this week with a little more active pattern for next week. Wednesday night through Saturday...A upper level ridge over the western CONUS midweek will ever-so-slowly nudge itself east over the Rockies and extend into the Northern Plains during the latter portion of the week. The incoming ridge will help suppress to the south a weak mid-to-upper level shortwave which may produce a few isolated showers over far southern portions of the WFO MPX coverage area Wednesday night into Thursday. Otherwise, the area will remain dry with building heights aloft and general surface high pressure prevailing over the area. The main result will be a slight uptick in temperatures from the midweek period into the weekend. Highs will climb from around 80 degrees on Thursday to the mid-80s on Friday and Saturday. Sunday through Tuesday...Several factors will come into play during the start of next week which will force the inclusion of chance-range pops for early next week. A potent upper level shortwave will drive southeast from western Canada, evolving into a deep upper level low over the Hudson Bay area with weaker shortwaves riding around the periphery of the upper low. At the surface, a cold front will drop into the region from south-central Canada then stall out over MN/WI Sunday-Tuesday. In addition, a plume of western GOMEX moisture will be shunted well north into the Mid-and-Upper Mississippi River Valley regions around the Bermuda High, giving the features at the surface and aloft moisture to work with to produce at least scattered showers and storms early next week. These features will also act to bump down temperatures once again for the early portion of next week. Highs will drop into the mid-to-upper 70s with lows back into the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Aug 14 2018 Ample, deep moisture, an upper short wave, and a frontal boundary will all combine to produce scattered SHRA/TSRA this afternoon, through the early evening. The main problem is timing and how widespread the activity becomes this afternoon. Two areas that satellite/regional radar have been depicted that will have the best chance of widespread SHRA/TSRA for the first couple of hours will be near KRWF/KMKT and KAXN. Elsewhere, the main dilemma would be outflow from the TSRA currently developing and where another updraft develops. Although it is not the best scenario, VCTS looks reasonable for the first several hours, then taking out VCTS after 1-2z. This forecast has low confidence, but enough to continue the VCTS or some TEMPOs based on the current radar trends. The next concern is whether redevelopment occurs toward 12z from KRWF- KMSP-KRNH. This scenario has low confidence once again, but based a mid-level trough holding back until Wednesday afternoon, I wouldn't be surprised to see more activity toward sunrise. KMSP...Timing and how long will the TSRA/SHRA continue this afternoon is the main forecast concern. Confidence is high that TSRA will develop in the vicinity, but timing remains low. Will continue the same trend with most of the TSRA developing after 21z, and ending toward sunset. As previously mentioned, more TSRA/SHRA is possible toward 12z. Winds will be generally from the west- northwest, then north-northeast Wednesday. /OUTLOOK FOR KMSP/ Wed evening...VFR. Wind NE 5 kts. Thu...VFR. Wind NNE 5 kts. Fri...VFR. Wind NE 5 kts. Sat...VFR. Wind light/Variable bcmg SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JPC AVIATION...JLT
Hazardous weather outlook, Aug 14, 12:34 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1234 PM CDT Tue Aug 14 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1234 PM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will occur across central and southern Minnesota, as well as portions of west central Wisconsin through the early evening. The main weather hazard will be locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next best chance for showers and thunderstorms will be Sunday night through Monday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 14, 11:12 AM CDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1112 AM CDT TUE AUG 14 2018 MNZ065-073-141700- Renville-Redwood- 1112 AM CDT TUE AUG 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND SOUTH CENTRAL RENVILLE COUNTIES THROUGH 1200 PM CDT... At 1111 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Morton to near Lucan. Movement was northeast at 5 mph. Half inch hail is possible with these storms. Locations impacted include... Redwood Falls, Wabasso, Franklin, Morton, Wanda, North Redwood and Redwood Falls Airport. This includes U.S. Highway 71 between mile markers 62 and 83. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4459 9479 4457 9510 4434 9548 4424 9527 TIME...MOT...LOC 1611Z 235DEG 5KT 4453 9501 4436 9539 JPC
Special weather statement, Aug 14, 11:44 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT TUE AUG 14 2018
MNZ041-141730-
Douglas-
1144 AM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 1230 PM CDT...
At 1144 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Charlesville.
Movement was east at 20 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Brandon, Leaf Valley, Miltona, Garfield,
Millerville and Melby.
This includes Interstate 94 in Minnesota between mile markers 81 and
94.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9518 4592 9539 4589 9575 4593 9577
4611 9577
TIME...MOT...LOC 1644Z 280DEG 16KT 4604 9559 4592 9622
JPCSpecial weather statement, Aug 14, 11:57 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT TUE AUG 14 2018
MNZ073-074-141800-
Brown-Redwood-
1157 AM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
BROWN COUNTIES THROUGH 100 PM CDT...
At 1156 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Searles to near Seaforth. Movement was
north at 10 mph.
Half inch hail is possible with these storms.
Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Springfield, Morgan, Wabasso,
Hanska, Vesta, Lucan, Clements, Seaforth and Evan.
This includes the following highways...
U.S. Highway 14 between mile markers 75 and 103.
U.S. Highway 71 between mile markers 57 and 74.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4436 9556 4454 9539 4455 9536 4460 9534
4433 9445 4427 9442 4426 9438 4411 9437
TIME...MOT...LOC 1656Z 199DEG 7KT 4423 9446 4444 9535
JPCSpecial weather statement, Aug 14, 1:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018
MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...
At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Lowry, Kensington and Farwell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575
JPCSpecial weather statement, Aug 14, 2:29 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT TUE AUG 14 2018
MNZ057-142015-
Kandiyohi-
229 PM CDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANDIYOHI COUNTY
THROUGH 315 PM CDT...
At 228 PM CDT, a strong thunderstorm was located near Kandiyohi, or
near Willmar, moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Willmar, Atwater and Kandiyohi.
This includes the following highways...
U.S. Highway 12 between mile markers 75 and 88.
U.S. Highway 71 between mile markers 122 and 126.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4516 9503 4517 9476 4505 9475 4494 9476
4503 9504
TIME...MOT...LOC 1928Z 285DEG 14KT 4508 9493
JPCSpecial weather statement, Aug 14, 2:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT TUE AUG 14 2018
MNZ051>053-061-WIZ014-142030-
Anoka-Isanti-Sherburne-Chisago-Polk-
232 PM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHISAGO...
NORTHERN ANOKA...SOUTHERN ISANTI...SOUTHEASTERN SHERBURNE AND
NORTHERN POLK COUNTIES THROUGH 330 PM CDT...
At 231 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Trade River to near Big Lake. Movement
was southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cambridge, Andover, Ramsey, Elk River, Otsego, East Bethel, Big Lake,
North Branch, St. Francis, Isanti, Stacy and Frederic.
This includes the following highways...
Interstate 35 between mile markers 140 and 154.
U.S. Highway 10 in Minnesota between mile markers 200 and 216.
U.S. Highway 169 between mile markers 159 and 168.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4563 9221 4525 9348 4527 9356 4530 9357
4529 9358 4530 9365 4535 9385 4565 9283
4565 9253 4573 9252 4572 9228
TIME...MOT...LOC 1931Z 297DEG 11KT 4565 9269 4534 9370
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:16 AM CDT | Special Weather Statement | MPX | Redwood, Renville | 44 min |
| Aug 14, 11:12 AM CDT | Special Weather Statement | MPX | Redwood | 48 min |
| Aug 14, 11:44 AM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Aug 14, 11:57 AM CDT | Special Weather Statement | MPX | Brown, Redwood | 63 min |
| Aug 14, 1:50 PM CDT | Special Weather Statement | MPX | Pope | 40 min |
| Aug 14, 2:29 PM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Aug 14, 3:15 PM CDT | Special Weather Statement | MPX | Wright | 15 min |
| Aug 14, 3:36 PM CDT | Special Weather Statement | MPX | Wright | 54 min |
| Aug 14, 4:42 PM CDT | Special Weather Statement | MPX | Faribault | 48 min |
| Aug 14, 5:25 PM CDT | Special Weather Statement | MPX | Faribault | 65 min |
| Aug 14, 5:30 PM CDT | Special Weather Statement | MPX | Steele | 60 min |
| Aug 14, 6:17 PM CDT | Special Weather Statement | MPX | Steele | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.